Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 488, NWS Midland/Odessa, TX

August 7, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 7, 2007, 2:36 PM CDT for Presidio County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2007, 2:36 PM CDT (19:36 UTC)
Expired
Aug 7, 2007, 3:30 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 071936
SVRMAF
TXC377-072030-
/O.NEW.KMAF.SV.W.0488.070807T1936Z-070807T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 330 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF MARFA. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  PORTIONS OF FARM TO MARKET 2810...14 MILES SOUTHWEST OF MARFA
  RURAL AREAS OF NORTHERN PRESIDIO COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

LAT...LON 3044 10422 3031 10394 3000 10433 3019 10455
TIME...MOT...LOC 1936Z 227DEG 4KT 3024 10425

$$
1 follow-up statement
000 
WWUS54 KMAF 071956
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT TUE AUG 7 2007

TXC377-072030-
/O.CON.KMAF.SV.W.0488.000000T0000Z-070807T2030Z/
PRESIDIO TX-
256 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN PRESIDIO COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF FARM TO MARKET ROAD 2810...ABOUT 16 MILES WEST 
OF MARFA. THIS STORM WAS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
FARM TO MARKET ROAD 2810 SOUTHWEST OF MARFA...
U.S. HIGHWAY 90 WEST OF MARFA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3044 10422 3031 10394 3005 10436 3022 10450
TIME...MOT...LOC 1955Z 134DEG 2KT 3026 10429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:47 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 7, 1:47 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT TUE AUG 7 2007

.DISCUSSION...
THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WESTERN THIRD
OF THE AREA THIS AFTERNOON...THEN SPREAD NORTH AND EAST...POSSIBLY
AS FAR EAST AS THE PERMIAN BASIN THIS EVENING.  THIS AS ANOTHER
SHORTWAVE TROUGH TRANSLATES NORTH/NORTHEASTWARD INTO THE CWA FROM
CHIHUAHUA.  FORECAST SOUNDINGS INDICATE ANY OF THE STRONGER STORMS
WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL.  WILL
INCLUDE ISOLATED SEVERE STORMS IN THE HWO FROM THE DAVIS MOUNTAINS
TO THE STOCKTON PLATEAU...AND SOUTHWARD THROUGH THE BIG BEND
REGION WHERE CAPES ARE HIGHER.  WINDS OVER 60 MPH WILL BE THE MAIN
THREAT... WITH HAIL AND HEAVY RAINFALL SECONDARY THREATS.  SHOWERS
AND STORMS WILL LINGER INTO THE EVENING BEFORE DISSIPATING...FOR
THE MOST PART.

WILL CARRY LOWER/FURTHER WEST POPS WEDNESDAY AND THURSDAY...BEFORE
DROPPING THEM ALTOGETHER THURSDAY NIGHT THROUGH THE WEEKEND AS AN
UPPER LEVEL RIDGE EXPANDS WESTWARD OVER THE CWA.  SOME OF THESE
STORMS TOO COULD PRODUCE SOME GUSTY WINDS...BUT DWINDLING
MOISTURE...WEAKER SHORTWAVE TROUGHS AND CONTINUED WEAK SHEAR WILL
KEEP THESE TO A BARE MINIMUM.  WILL FOREGO MENTION IN THE HWO FOR
NOW.  SOME OF THE MEDIUM RANGE MODELS ARE INDICATING ISOLATED STORMS
STILL POSSIBLE ON THE WESTERN FRINGE OF THE CWA.  WILL KEEP THE DRY
FORECAST GOING THOUGH AS MOISTURE LOOKS FAIRLY LIMITED THROUGH THE
COLUMN AND THE RIDGE APPEARS FAIRLY STOUT.  TEMPERATURES WILL RISE
TO ABOVE NORMAL LEVELS AS THE RIDGE MOVES IN.  WILL KEEP MAXES ABOVE
NORMALS...BUT BELOW MEXMOS VALUES...AS WE WILL BE UNDER DEEP
EASTERLY UPSLOPE FLOW AND THERE IS A LOT OF GREENERY CWAWIDE FROM
RECENT RAINFALL.  NEXT WEEK APPEARS TO BE A CONTINUATION OF A HOT
AND DRY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  96  71  96  /  10  10  10  10
CARLSBAD NM                67  99  67 100  /  20  20  20  20
DRYDEN TX                  73  96  71  98  /  10  10  10  10
FORT STOCKTON TX           71  98  72  98  /  20  10  10  10
GUADALUPE PASS TX          66  93  67  95  /  20  20  20  20
HOBBS NM                   68 100  69 100  /  20  10  10  10
MARFA TX                   60  91  59  90  /  20  20  20  20
MIDLAND INTL AIRPORT TX    71  97  70  97  /  10  10  10  10
ODESSA TX                  73  98  71  98  /  10  10  10  10
WINK TX                    74 104  73 104  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/99
Hazardous weather outlook, Aug 7, 1:43 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT TUE AUG 7 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
143 PM CDT TUE AUG 7 2007 /1243 PM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON FROM THE GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST
NEW MEXICAN PLAINS...SOUTHWARD THROUGH THE VAN HORN AREA...REEVES
COUNTY...MARFA PLATEAU...DAVIS AND GLASS MOUNTAINS...STOCKTON
PLATEAU...PRESIDIO VALLEY...BIG BEND REGION AND LOWER TRANS PECOS.
SOME OF THE STORMS WILL SPREAD NORTH AND EASTWARD INTO THE REST OF
THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS AND POSSIBLY THE
PERMIAN BASIN BY THIS EVENING.

A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OVER 60 MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.  LOCALIZED FLOODING OF LOW LYING AND OTHER FLOOD PRONE
AREAS MAY OCCUR.  LOCATIONS FAVORED TO SEE THESE STRONGER STORMS
WILL BE FROM THE DAVIS MOUNTAINS TO THE STOCKTON PLATEAU...AND
SOUTHWARD THROUGH THE BIG BEND REGION.  THUNDERSTORM STRENGTH AND
COVERAGE SHOULD WANE AROUND SUNSET...OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 7, 1:19 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT TUE AUG 7 2007

TXZ080-071845-
MARFA PLATEAU-
119 PM CDT TUE AUG 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PRESIDIO COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED ACROSS NORTHERN PRESIDIO
COUNTY...AND IS LOCATED ABOUT 9 MILES WEST OF MARFA AT 117 PM CDT.
THIS STORM IS MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS
OF 50 MPH...IN ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES AND
BRIEF HEAVY RAIN.

PERSONS IN AND AROUND MARFA...INCLUDING MOTORISTS TRAVELING ON U.S.
HIGHWAY 90 WEST OF MARFA SHOULD BE ALERT FOR STRONG WINDS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 7, 1:50 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT TUE AUG 7 2007

TXZ075-071930-
PECOS-
150 PM CDT TUE AUG 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED ACROSS CENTRAL PECOS
COUNTY...AND WAS LOCATED ABOUT 10 MILES SOUTHEAST OF FORT STOCKTON
AT 147 PM CDT. THIS STORM IS MOVING SLOWLY NORTHEAST AT AROUND 5
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS IN
EXCESS OF 50 MPH...IN ADDITION TO VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING...AND POSSIBLY SMALL HAIL.

THE STORM WILL APPROACH INTERSTATE 10...BETWEEN MILE MARKERS 264 AND
274 EAST OF FORT STOCKTON BETWEEN 200 PM AND 215 PM CDT.

STORM INTENSITY IS INCREASING. CONTINUE TO MONITOR NOAA WEATHER
RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN MIDLAND.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:35 PM CDTSevere Thunderstorm WarningMAFPresidio55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.